Wyoming, 2018

Winter Storm and Winter Weather in Wyoming, December 1, 2018

December 1, 2018 · NWS UNR · 4 events in 4 counties and zones

A strong storm system moved across the Central Plains, bringing accumulating snowfall to much of northeastern Wyoming. The heaviest snow occurred over the Bear Lodge Mountains, where five to eight inches of snow was reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong storm system moved across the Central Plains, bringing accumulating snowfall to much of northeastern Wyoming. The heaviest snow occurred over the Bear Lodge Mountains, where five to eight inches of snow was reported. Snowfall amounts tapered off to the south and west of this area, with only light snowfall across much of Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 1, 4:47 AM MST, 13 minutes earlier.

Area forecast discussion, Dec 1, 4:47 AM MST, 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
447 AM MST Sat Dec 1 2018

.DISCUSSION...(Today Through Friday)
Issued at 349 AM MST Sat Dec 1 2018

Current upper level analysis has large trof over the western CONUS
with two closed lows, one over central Kansas, and the other just
coming on shore in the Pacific Northwest. Large cloud shield and
some light moisture is moving across western SD associated with
the Kansas low. At the surface, low pressure was located across
southern Kansas, with inverted trof across western SD and
northeast WY. Temperatures at 3am are in the low to mid 30s with
light easterly boundary layer flow.

Kansas upper low will swing northeast into Iowa today, keeping a
fairly steady flow of moisture into the area. Colder air will
eventually change pcpn over to snow by mid morning, with snow
continuing through the day. Some bands of heavier snowfall should
wrap into south central SD later today. Inverted trof will remain
nearly stationary over the area, and should bring some periods of
moderate snow across much of western SD into far northeast WY as
well. Snow will likely taper off from northeast to southwest late
tonight into Sunday as high pressure slowly builds in from the
north. Winds will not be much of a factor with the storm, but
breezy conditions could produce a little blowing and drifting of
snow over south central SD this afternoon into tonight. The
latest forecast has snowfall totals ranging from 2 to 5 inches
over far northwest SD to around a foot over south central SD.

The rest of the forecast period looks relatively quiet, albeit quite
chilly, as Canadian high remains over the region for a prolonged
period. Temperatures look like they will stay below average through
much of next week.

&&

.AVIATION...For the 12Z TAFS Through 12Z Sunday Morning
Issued At 444 AM MST Sat Dec 1 2018

Precipitation is spreading westward across western SD this
morning with rain changing to snow. Fog along foothills is
producing LIFR conditions this morning, and as snow increases,
LIFR cigs and vsbys will persist through the day. Some improvement
is exptected after midnight Sunday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 5 AM MST Sunday for SDZ012-013-
     024>026-028>032-072>074.

     Winter Storm Warning until 11 AM MST /noon CST/ Sunday for
     SDZ027-041>044-046-047-049.

     Winter Weather Advisory until 11 PM MST this evening for SDZ001-
     002-014.

WY...Winter Storm Warning until 5 AM MST Sunday for WYZ057-071.

     Winter Weather Advisory until 11 AM MST Sunday for WYZ054>056-
     058.

&&

DISCUSSION...15
AVIATION...55
Hazardous weather outlook, Nov 30, 3:24 PM MST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
324 PM MST Fri Nov 30 2018

SDZ043-044-046-047-049-011400-
Jackson-Bennett-Mellette-Todd-Tripp-
324 PM MST Fri Nov 30 2018 /424 PM CST Fri Nov 30 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

A strong winter storm will begin to impact the area late tonight.
Rain will change to snow overnight and begin to accumulate into
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow, heavy at times, will continue on Saturday. Breezy
conditions could produce some blowing snow Saturday into Sunday
morning. Snowfall totals of 9 to 15 inches are expected. Snow
should begin to taper off by midday Sunday. Cold conditions are
then expected for much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-013-024>032-041-042-072>074-WYZ057-071-011400-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
324 PM MST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...This Afternoon and Tonight

A strong winter storm will begin to impact the area late tonight.
Rain will change to snow overnight and begin to accumulate into
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will continue on Saturday. Snowfall totals of 6 to 10 inches
are expected. Snow should begin to taper off Saturday night. Cold
conditions are then expected for much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-014-WYZ054>056-058-011400-
Harding-Perkins-Ziebach-Northern Campbell-Southern Campbell-
Western Crook-Weston-
324 PM MST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

A strong winter storm will begin to impact the area late tonight.
Rain will change to snow overnight and begin to accumulate into
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will continue on Saturday. Snowfall totals of 2 to 6 inches
are expected. Snow should begin to taper off Saturday night. Cold
conditions are then expected for much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Wyoming Black Hills

When
December 1, 5:00 AM MST to 5:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
CoCoRaHS
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Weather, Northeastern Crook

When
December 1, 5:00 AM MST to 5:00 PM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

Winter Weather, Western Crook

When
December 1, 5:00 AM MST to 4:00 PM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Weather, Weston

When
December 1, 6:00 AM MST to 6:00 PM MST
Where
Weston forecast zone
Reported by
COOP Observer
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788857, 788858, 788860, 788861.